Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 47, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 18, 2000, 5:32 PM EDT for Kalamazoo County, Michigan. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 5:32 PM EDT (21:32 UTC)
- Expired
- May 18, 2000, 6:05 PM EDT
- In force
- 33 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:00 PM EDT | Hail 1 | Kalamazoo, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
297 WUUS53 KGRR 182132 SVRGRR MIC077-182205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 532 PM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN * UNTIL 605 PM EDT * AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF WESTWOOD...OR ABOUT 8 MILES NORTHEAST OF PAW PAW...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KALAMAZOO AND WESTWOOD AROUND 545 PM EDT EASTWOOD AROUND 550 PM EDT GALESBURG AND RICHLAND AROUND 555 PM EDT CLIMAX AND SOUTH GULL LAKE AROUND 600 PM EDT HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. RG/TRH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 18, 3:00 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 PM EDT THU MAY 18 2000 ...CONTINUED FLOOD WARNING FOR CENTRAL 1/3 OF CWA TILL 600 AM FRI... BASED ON A COMBINATION OF THE SFC OBS...COMPOSITE RADAR LOOPS...AND THE SATELLITE LOOPS OF THE IR AND WATER VAPOR... THE RUN/AVN ARE DOING THE BEST WITH THE AREA OF CONVECTION NORTH OF THE STATIONARY FRONT NEAR THE MICHIGAN/INDIANA BORDER. THE VERTICALLY STACKED SFC TO UPPER LOW OVER IOWA WILL HOLD TOGETHER LONGER THAN FCST BY ETA/NGM AND MORE LIKE RUC/AVN. THIS WILL ALLOW MID LEVEL WAA/850 THTE CONVERGENCE... AND ISENTROPIC LIFT TO STAY FARTHER NORTH THEN SUGGEST BY THE ETA/NGM AND MORE LIKE THE AVN/RUC. IN FACT... THE RUC SUGGEST INCREASES ISENTROPIC LIFT/850 THTE CONVERGENCE AND JET LIFT BTW 00Z AND 06Z OVER CNTL LOWER MI. SINCE CURRENT RADAR/IR TRENDS SHOW GOOD AREA OF CONVECTION N OF LOW OVER NE IOWA... WILL CONTINUE SHWRS AND THUNDERSTORM FROM I-96 SOUTH TILL MIDNIGHT. AFTER THAT POINT THE BEST UPPER SUPPORT SINKS SOUTH OF CWA BUT NOT BY MUCH. SO WILL CONTINUED SHOWERS AND THUNDERSTORMS INTERSTATE 94 AREA OVERNIGHT BUT HAVE ONLY SHOWERS I-94 TO I-96. WILL HAVE ONLY SCT SHWRS THIS EVENING... NORTH OF THAT TONIGHT AS DRY AIR SLOWLY MOVES IN FROM THE NORTH. WITH THE 4 TO 6 INCHES OF RAIN THAT HAS FALLEN OVER THE NRN PART OF THE FLOOD WARNING AREA ALREADY AND POSSIBLY ANOTHER INCH OF RAIN BY 06Z OVER THAT AREA... WILL CONTINUE THE FLOOD WARNING OVERNIGHT FOR INTERSTATE 94 TO 96 AREA. WHILE IT IS POSSIBLE FOR SOUTHERN TIER TO GET FLOODING... IT HAS BEEN FAIRLY DRY THERE SO FAR... AND DO NOT EXPECT THE 3 TO 5 INCH RAINS OF LAST NIGHT DOWN THERE TONIGHT... THE HEAVIEST RAIN TONIGHT WILL BE SOUTH OF MI CLOSER TO THE SFC FRONT. ON FRIDAY... DRY AIR MOVES IN FROM THE NORTH SLOWLY BUT SURELY AS THE SYSTEM CONTINUES TO SHEAR OUT. WILL FCST GRADUAL CLEARING FROM N TO SOUTH... ENDING THE SHOWERS OVER THE SOUTH IN THE AFTERNOON. FRIDAY NIGHT... PARTLY CLOUDY SOUTH AND MOSTLY CLEAR NORTH. ENOUGH COOL DRY AIR FOR PATCHY FROST NRN CWA. SATURDAY... HIGH PRESSURE RIDGE MOVES THROUGH SO IT WILL BE MOSTLY CLEAR BUT STILL COOL. EXTENDED FORECAST... UPPER LOW OVER ARIZONA THIS AFTERNOON WILL FORM A WAVE ON THE FRONT NEAR ARK ON SAT. THIS COULD COME NORTH TOWARD LWR MI ON SUNDAY. THAT WILL DEPEND ON JUST HOW MUCH DIGGING THERE IS WITH NRN STREAM WAVE DIVING INTO NE2 MT. WILL PLAY THIS AS A MISS FOR NOW AND LEAVE SUNDAY DRY. THAT SYSTEM WILL BRING MORE SHWRS/TSTMS TO MI BY MONDAY. ZONE FCST AROUND 400 PM. .GRR...NONE. WDM
In the hours before
Special weather statement, May 18, 12:15 PM EDT, 5 hours 17 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1215 PM EDT THU MAY 18 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...RISES IN RIVERS...CREEKS AND STREAMS WILL CONTINUE IN PORTIONS OF SOUTHWEST MICHIGAN THIS AFTERNOON AND TONIGHT. THIS IS THE RESULT OF THE COMBINATION OF LAST NIGHTS HEAVY RAINFALL NORTH OF INTERSTATE 94 AND THE EXPECTED HEAVY RAINFALL THIS AFTERNOON FROM STRONG THUNDERSTORMS. STREET FLOODING AND PONDING OF WATER IN LOW AREAS HAS ALREADY BEEN REPORTED AND MORE CAN BE EXPECTED THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ONLY AGGRAVATE THE FLOODING PROBLEMS. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FROM THE GRAND RAPIDS NWS FOR MORE SPECIFIC DETAILS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND TONIGHT SOUTH OF A LINE FROM LITTLE SABLE POINT TO ALMA. THE MAIN THREAT IS FOR HAIL GREATER THAN 3/4 INCH IN DIAMETER...WINDS OF 60 MPH ARE ALSO POSSIBLE. STORM MOVEMENT WILL BE TO THE EAST AT 40 TO 60 MPH. LITTLE RAINFALL OCCURRED OVERNIGHT... ALONG THE INTERSTATE 94 CORRIDOR... BUT AN INCH OR MORE OF RAIN IS CERTAINLY POSSIBLE IN THESE AREAS THIS AFTERNOON AND TONIGHT. DISCUSSION...A STATIONARY FRONT WAS SITUATED OVER THE INTERSTATE 94 AREA AT 1100 AM. THIS FRONT WILL START MOVING SOUTH AS A COLD FRONT DURING THE AFTERNOON. MEANWHILE... A STRONG LOW PRESSURE SYSTEM MOVING EAST ALONG THE FRONT WILL PUSH MORE WARM MOIST AIR OVER THE FRONT TOWARD SOUTHERN LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. AS TIME GOES ON...WITH THE FRONT MOVING SOUTH AS THE LOW PRESSURE SYSTEM MOVES ALONG IT... THE AREA OF HEAVY RAINFALL WILL SHIFT SOUTHWARD. TONIGHT... THE HEAVIEST RAINFALL WILL BE SOUTH OF INTERSTATE 94. SPOTTER ACTIVATION... SPOTTERS HAVE BEEN ACTIVATED. WDM
Special weather statement, May 18, 2:09 PM EDT, 3 hours 23 minutes before
MIZ056>059-064>067-071>074-190015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
209 PM EDT THU MAY 18 2000
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO ORO THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNSpecial weather statement, May 18, 2:10 PM EDT, 3 hours 22 minutes before
MIZ056>059-064>067-071>074-190015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 PM EDT THU MAY 18 2000
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNLocal storm report, May 18, 3:54 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT FRI MAY 12 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1204 PM GRAND HAVEN MI 1.00 INCH HAIL
05/18/00 OTTAWA REPORTED BY CENTRAL DISPATCH
0100 PM 3 W GRAND LEDGE MI .75 INCH HAIL
05/18/00 EATON TRAINED SPOTTER REPORTED
AT THE INTERSECTION OF
HWY. 43 AND COCHRAN RD.
0226 PM JAMESTOWN MI .88 INCH HAIL
05/18/00 OTTAWA AMATEUR RADIO NETWORK
REPORTED
0230 PM COOPERSVILLE MI FLOOD
05/18/00 OTTAWA LAW ENFORCEMENT REPORTED
17 HOMES FLOODED. A LOCAL
STATE OF EMERGENCY HAS
BEEN DECLARED.
0233 PM WYOMING MI 1.00 INCH HAIL
05/18/00 KENT REPORTED AT INTERSECTION
OF 54TH AND BYRON CENTER
0302 PM SCHOOLCRAFT MI 1.75 INCH HAIL
05/18/00 KALAMAZOO LAW ENFORCEMENT REPORTED
GOLFBALL-SIZED HAIL
GREENELocal storm report, May 18, 3:55 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT... CORRECTED ISSUANCE DATE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT THU MAY 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1204 PM GRAND HAVEN MI 1.00 INCH HAIL
05/18/00 OTTAWA REPORTED BY CENTRAL DISPATCH
0100 PM 3 W GRAND LEDGE MI .75 INCH HAIL
05/18/00 EATON TRAINED SPOTTER REPORTED
AT THE INTERSECTION OF
HWY. 43 AND COCHRAN RD.
0226 PM JAMESTOWN MI .88 INCH HAIL
05/18/00 OTTAWA AMATEUR RADIO NETWORK
REPORTED
0230 PM COOPERSVILLE MI FLOOD
05/18/00 OTTAWA LAW ENFORCEMENT REPORTED
17 HOMES FLOODED. A LOCAL
STATE OF EMERGENCY HAS
BEEN DECLARED.
0233 PM WYOMING MI 1.00 INCH HAIL
05/18/00 KENT REPORTED AT INTERSECTION
OF 54TH AND BYRON CENTER
0302 PM SCHOOLCRAFT MI 1.75 INCH HAIL
05/18/00 KALAMAZOO LAW ENFORCEMENT REPORTED
GOLFBALL-SIZED HAIL
GREENEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:15 AM EDT | Flash Flood Warning | GRR | Kent, Ottawa | 4 hr |
| May 18, 11:40 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 50 min |
| May 18, 12:02 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 28 min |
| May 18, 1:07 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 38 min |
| May 18, 2:15 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 30 min |
| May 18, 2:28 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 32 min |
| May 18, 2:43 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 32 min |
| May 18, 2:47 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 28 min |
| May 18, 3:10 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 35 min |
| May 18, 3:13 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 32 min |
| May 18, 3:22 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 23 min |
| May 18, 3:38 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 37 min |
| May 18, 3:52 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 38 min |
| May 18, 4:31 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 19 min |
| May 18, 4:40 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 45 min |
| May 18, 4:51 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 34 min |
| May 18, 5:09 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 41 min |
| May 18, 5:25 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 25 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.